Kansas, 2012

Hail and Damaging Winds in Kansas, June 14, 2012

June 14, 2012 · NWS GLD · 17 events in 6 counties and zones

During the mid afternoon, thunderstorms began to quickly develop across parts of Northwest Kansas. Large hail and severe wind gusts were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the mid afternoon, thunderstorms began to quickly develop across parts of Northwest Kansas. Large hail and severe wind gusts were reported with these storms. The largest hail, golf ball size, was reported near Ludell and south of Norton. The peak wind gust of 70 MPH was reported at Hill City and Norton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 2:35 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 14, 2:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT THU JUN 14 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 225 PM MDT THU JUN 14 2012

COMPLICATED FORECAST FOR LATE THIS AFTERNOON AND EVENING WITH
STALLED COLD FRONT ACROSS THE CWA AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS TO DEVELOP BY 21Z.

CURRENT VAPOR IMAGERY SHOWS COMPACT UPPER LEVEL TROUGH MOVING INTO
MANITOBA WITH VORT MAX MOVING THROUGH NORTH DAKOTA. ANOTHER WAVE
MOVING THROUGH THE SOUTHERN ROCKIES WILL IMPACT THE REGION LATE THIS
AFTERNOON AND EVENING. AT THE SURFACE...COLD FRONT HAS SAGGED INTO
THE CWA AND CURRENTLY STALLED ALONG A LINE FROM ABOUT MCCOOK
NEBRASKA TO LAMAR COLORADO AND WILL BE THE MAIN FOCUS FOR CONVECTIVE
DEVELOPMENT. EXPECT DEVELOPMENT TO BEGIN ALONG CONVERGENCE ZONE NEAR
TRENTON AND WORK SOUTHWARD ALONG FRONT. SURFACE OBS IMPLY THAT WINDS
ARE BEGINNING TO BACK ACROSS THE NORTHEAST CWA WITH MESOLOW
DEVELOPING IN THE NORTHWEST CORNER OF KANSAS. THIS WILL ALLOW FOR
INCREASED CONVERGENCE ALONG THE FRONTAL BOUNDARY. CAP HAS QUICKLY
BEGUN TO ERODE AS DAYTIME HEATING HAS HELPED TO MIX OUT THE BOUNDARY
LAYER. DEEP LAYER MOISTURE PROFILE WITH SURFACE DEW POINTS IN THE 50S
AND 60S ACROSS THE CWA HAS CONTRIBUTED TO A VERY UNSTABLE AIR MASS
ACROSS KANSAS AND NEBRASKA. WITH PRECIPITABLE WATER VALUES OF 1-1.5
INCHES AND RELATIVELY WEAK FLOW ALOFT...STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WHICH WILL LEAD TO FLOOD ISSUES ALONG THE
CONVECTIVE LINE. IN ADDITION...SIGNIFICANT CAPE VALUES OF 3000-4000
J/KG WILL ALLOW FOR STRONG UPDRAFTS AND THE PRODUCTION OF LARGE
HAIL. STORMS WILL MOVE EASTWARD THROUGH THIS EVENING.

FRIDAY BRINGS ANOTHER CHANCE FOR THUNDERSTORMS AS LOW LEVEL MOISTURE
CONTINUES TO BE ABUNDANTLY AVAILABLE AND ANOTHER SHORTWAVE TROUGH
AND PACIFIC COLD FRONT APPROACH THE REGION. CYCLOGENESIS WILL DEVELOP
ACROSS NEW MEXICO BY TOMORROW AFTERNOON AND WILL ALLOW FOR UPSLOPE
FLOW PATTERN ALONG THE HIGH PLAINS. GREATEST THREAT FOR SEVERE
WEATHER WILL EXTEND FROM NORTHEAST COLORADO NORTH INTO THE BLACK
HILLS OF SOUTH DAKOTA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 225 PM MDT THU JUN 14 2012

AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE WEST FRIDAY
EVENING.  MODELS SHOW THE BEST INSTABILITY TO BE JUST AHEAD OF THE
UPPER LEVEL TROUGH ALONG AND WEST OF THE COLORADO BORDER.  THERE IS
ALSO A SURFACE TROUGH JUST SOUTH OF THE AREA WHICH MAY ALSO SERVE AS
A FOCUS FOR CONVECTION...SO WILL EXTEND PRECIP. CHANCES SOUTH TOWARD
THE TRIBUNE AND LEOTI AREA.  FURTHER EAST OF THE COLORADO BORDER
POINT SOUNDINGS SHOW A WEAK CAP IN PLACE SO WILL KEEP AREAS FURTHER
EAST DRY FOR THE EARLY EVENING. DURING THE LATE EVENING THE SHORT WAVE
TROUGH CONTINUES TO PROGRESS EAST AS DOES THE AXIS OF INSTABILITY.
AS THE LOW LEVEL JET STRENGTHENS 850-700MB THETA-E CONVERGENCE
DEVELOPS OVER THE CENTRAL PART OF THE AREA. POINT SOUNDINGS
SATURATE DOWN TO 850MB OR SO. WITH THE ADDED LIFTING OF THE LOW
LEVEL JET AND INCREASED MOISTURE...THIS SHOULD BE THE BEST PERIOD
FOR PRECIPITATION SO HAVE INCREASED PRECIP. CHANCES SOME DURING
THE LATE EVENING. DURING THE OVERNIGHT PERIOD THE SHORT WAVE
TROUGH PROGRESSES EASTWARD...EXITING THE AREA DURING THE EARLY
MORNING. A COLD FRONT WILL MOVE INTO THE TRI-STATE AREA BEHIND THE
SHORT WAVE TROUGH. WITH POINT SOUNDINGS SHOWING A DRYING TREND
WILL HAVE PRECIP. CHANCES DECLINE THROUGH THE REST OF THE NIGHT.

SATURDAY WILL LEAVE IN SOME SLIGHT CHANCES FOR THE MORNING OVER THE
MCCOOK TO HILL CITY AREA AS THE UPPER LEVEL SHORT WAVE TROUGH EXITS
THE AREA. THERE WILL BE SOME LINGERING MOISTURE FOR LIFTING ALONG
THE COLD FRONT TO WORK WITH.  THE COLD FRONT WILL EXIT THE AREA
AROUND NOON...STALLING JUST SOUTH OF THE AREA DURING THE AFTERNOON.

DURING THE AFTERNOON AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER
THE WESTERN PART OF THE AREA.  AN INSTABILITY AXIS WILL DEVELOP
ALONG THE COLORADO BORDER WITH MINIMAL CINH WHICH WILL ALLOW
THUNDERSTORMS TO DEVELOP AHEAD OF THE UPPER LEVEL TROUGH.  MODELS
ALSO SHOW AN AREA OF SURFACE CONVERGENCE IN THE WIND FIELD
CO-LOCATED WITH THE INSTABILITY AXIS WHICH SHOULD SERVE AS A FOCUS
FOR STORM DEVELOPMENT.  THE STALLED FRONT SOUTH OF THE AREA WILL
ALSO SERVE AS A FOCUS FOR CONVECTION DURING THE LATE AFTERNOON SO
HAVE EXTENDED THE PRECIP. CHANCES FROM THE COLORADO BORDER EAST
TOWARD LEOTI AND HILL CITY.  TRAINING THUNDERSTORMS MAY DEVELOP
AROUND THE TRIBUNE TO HILL CITY AREA DUE TO THE MEAN FLOW RUNNING
PARALLEL TO THE STALLED FRONT JUST SOUTH OF THE AREA.

SATURDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH
THE AREA.  MODELS DISAGREE WITH THE TIMING OF SHORT WAVE TROUGH.
THE NAM/SREF/ECMWF MOVE THE TROUGH THROUGH FASTER WHILE THE GFS
MOVES THE TROUGH THROUGH SLOWER.  WILL SIDE WITH THE CONSENSUS AND
KEEP THE WEST HALF OF THE AREA DRY WITH SOME PRECIP. CHANCES OVER
THE EAST DURING THE OVERNIGHT HOURS BEFORE THE SHORT WAVE TROUGH
EXITS DURING THE EARLY MORNING HOURS.

FOR THE SUNDAY THROUGH THURSDAY PERIOD A LONG WAVE TROUGH WILL
REMAIN JUST NORTH OF THE AREA.  ON TUESDAY AN UPPER LEVEL SHORT WAVE
TROUGH WILL DEEPEN OVER THE GREAT BASIN...TURNING THE UPPER LEVEL
FLOW TO THE SOUTHWEST.  TUESDAY NIGHT A SHORT WAVE TROUGH WILL MOVE
THROUGH THE AREA ACROSS A DRY LINE.  THIS WILL LEAD TO PRECIPITATION
CHANCES FOR THE EASTERN PART OF THE AREA.  WEDNESDAY THERE WILL BE
SOME LINGERING PRECIP. CHANCES IN THE FAR EAST AS THE SHORT WAVE
TROUGH DEPARTS THE AREA.

A COLD FRONT WILL MOVE IN WEDNESDAY NIGHT....GIVING THE AREA THE
BEST SHOT AT PRECIP. CHANCES FOR NEXT WEEK.  BEHIND THE FRONT THE
LONG WAVE TROUGH AXIS WILL MOVE THROUGH THE AREA...BRINGING PRECIP.
CHANCES TO AN END.  THERE MAY BE A FEW LINGERING PRECIP. CHANCES OUT
EAST AND SOUTH BEFORE THE FRONT AND TROUGH AXIS EXIT THE AREA
THURSDAY MORNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1146 AM MDT THU JUN 14 2012

MAIN CONCERN FOR PREVAILING TAF PERIOD WILL BE THE CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. FRONT HAS MOVED THROUGH
KGLD WITH WINDS SWITCHING AROUND TO THE NORTHWEST BEHIND THE
FRONT. EXPECT MAIN CONVECTIVE LINE TO INITIATE BETWEEN 20-21Z ALONG
THE FRONTAL ZONE. MOST OF THE CONVECTION WILL OCCUR SOUTH AND EAST
OF KGLD AND MOVE EASTWARD. HAVE ADDED A VCTS FOR KGLD IN CASE
INITIATION BEGINS FURTHER WEST THAN EXPECTED. WINDS WILL BE GUSTY
AFTER THE FRONT PASSES AND BECOME LIGHT OVERNIGHT. BUFKIT
SOUNDINGS BRING STRATUS DECK INTO BOTH TERMINALS BY TOMORROW MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...PM
LONG TERM...JTL
AVIATION...PMM
Hazardous weather outlook, Jun 14, 10:37 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT THU JUN 14 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT THU JUN 14 2012 /1137 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF THE COLORADO KANSAS BORDER. A FEW STORMS
COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON THROUGH
EVENING ACROSS MUCH OF THE AREA AS A WEATHER DISTURBANCE MOVES
ACROSS THE AREA FROM THE WEST. LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE.

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED SATURDAY. AT THIS
TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
June 14, 3:30 PM CST
Where
Rawlins County, 6.93 mi N of Ludell
Measured
1.75 in hail
Reported by
Public
Coordinates
39.950, -100.960

The ground is white with pea to golf ball size hail.

Hail, Rawlins

When
June 14, 3:30 PM CST
Where
Rawlins County, 7.57 mi NW of Herndon
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -100.890

Estimated location of the report.

Hail, Rawlins

When
June 14, 3:50 PM CST to 3:55 PM CST
Where
Rawlins County, 4.18 mi N of Ludell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.910, -100.960

Dime size hail is still falling.

Hail, Norton

When
June 14, 4:15 PM CST to 4:20 PM CST
Where
Norton County, 10.38 mi N of Reager
Measured
0.88 in hail
Reported by
Public
Coordinates
39.980, -100.110

Hail is still falling with wind gusts up to 40 MPH.

Hail, Norton

When
June 14, 4:25 PM CST to 4:30 PM CST
Where
Norton County, 2.97 mi NW of Reager
Measured
0.88 in hail
Reported by
Public
Coordinates
39.860, -100.140

Hail still falling with wind gusts up to 50 MPH and heavy rainfall reducing visibilities to a quarter mile.

Hail, Norton

When
June 14, 4:50 PM CST
Where
Norton County, 1.48 mi SSW of Norton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.910

Thunderstorm Wind, Norton

When
June 14, 4:50 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
39.840, -99.890

Strong wind rolled over a camper at the airport. Numerous trees down in Norton. Eighteen electrical poles blown down across Norton. Five or so houses with the north windows blown out. Several houses with trees on the roof. The cover to a grain bin was blown 3/4 of a mile to the south-southeast. Most, if not all, of Norton without power. Large tree blown down with limbs of 3 to 4 inches in diameter broken off. Parts of roofing ripped off building down to the wood.

Hail, Graham

When
June 14, 5:15 PM CST
Where
Graham County, Bogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.700

Thunderstorm Wind, Norton

When
June 14, 5:26 PM CST
Where
Norton County, 2.97 mi SW of Calvert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.820, -99.790

Peak wind estimated at 60 mph.

Hail, Norton

When
June 14, 5:30 PM CST
Where
Norton County, 5.89 mi E of Densmore
Measured
1.75 in hail
Reported by
Public
Coordinates
39.640, -99.640

Hail, Graham

When
June 14, 5:54 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Estimated 40 to 50 MPH wind gusts.

Thunderstorm Wind, Graham

When
June 14, 5:55 PM CST
Where
Graham County, Hill City
Measured
50 kt (58 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.370, -99.850

Thunderstorm Wind, Graham

When
June 14, 6:05 PM CST
Where
Graham County, Hill City
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.850

Thunderstorm Wind, Graham

When
June 14, 6:15 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Wind gusts estimated between 50 and 60 MPH.

Hail, Sheridan

When
June 14, 6:50 PM CST
Where
Sheridan County, 5.24 mi SW of Tasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -100.360

Thunderstorm Wind, Gove

When
June 14, 7:00 PM CST
Where
Gove County, 0.88 mi NW of Gove
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -100.490

Hail, Logan

When
June 14, 7:33 PM CST
Where
Logan County, Oakley
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384365, 384367, 384368, 384369, 384370, 384371, 384412, 384425, 384414, 384372, 384373, 384416, 384417, 384418, 384374, 384419, 384375.